First Endo appointment coming up - should I stop taking supplements?

I felt increasingly unwell all Summer, but GP didn't want to increase my Levo and finally suggested I see an Endocrinologist. Thank goodness for the advice on this Forum! Each day I am taking B12 (5000 mcg) and a B-complex, plus Vit's D3, C, K (MK-7), Iron (Floradix), and Cod Liver Oil. I must say I now feel quite a lot better than before starting this regime, but wonder if I should stop taking the supplements before my first Endo appointment in 3 weeks time.

I have been on 50mcg of Levo since I was diagnosed Hypothyroid, 18 months ago. After waiting 3 months for this Endo appointment, I don't want to do the wrong thing! Any advice please?

12 Replies

oldestnewest
  • I think you should assume that the Endo may do blood tests and prepare accordingly.

    Vitamin B12 and other B vitamins won't reduce to whatever your normal level is in a few days, it takes months. So there is absolutely no point stopping your B12 and your B Complex. Stop them for 24 hours, but accept that your results will (probably) be high.

    Stop the other supplements for 5 days before your appointment. You want to know what is in your body, not what is in the pill or capsule you are supplementing with, and the levels.

    I find it easier, in fact, to stop all my supplements for 5 - 7 days before any possible testing, apart from the ones I consider absolutely essential to my daily comfort. That generally tends to be magnesium, 5-HTP and probiotics in my case. Without magnesium I end up with muscle spasms and cramps, without 5-HTP I get depressed, and without probiotics I end up with an uncomfortable gut.

  • Thank you for this humanbean, I will do as you suggest. And I wish you, and all at HealthUnlocked, a Merry Christmas and a Happy New Year!

  • Merry Christmas and a Happy New Year to you too. :)

  • Hi, I too have an appointment coming up and was wondering the same thing.so thanks for asking. Merry Christmas

  • Hello Jannie1957,,,, Following on from your other replies,about your supplements,,,I would not have thought that they would have had any effect on your TFT blood test results,,,but I may well be wrong,,,so good luck in your appointment and I hope that he gives you a lot of help and gets your dosage right,,,so have a good few days and be safe, well and warm,,,ttfn from Karen,,,hope the old man in red suit brings you something nice,,,,karen.

  • Hi Jannie , personally I wouldn't stop anything because that would set you back and that's the last thing you want. Just tell the endo what you're taking and that it's helping but could you also have a raise in levo as you think that it would also help. You could also say that if you felt ill with the extra levo then you would just stop it. A trial would be good.

    Jo. Xx

  • Thanks for your reply Stourie. I'm not sure how this works ... although my actual symptoms have improved by supplementing, will this affect any new TSH result? If this means I am now converting T4 (Levo) more efficiently to T3, does this mean my pituitary gland doesn't have to demand as much hormone from my ailing thyroid, and thus my TSH will be reduced? I'm finding it all a bit confusing!

    I'm not sure if the Endo will just let me "trial" an increase, without following what the TSH reading is, as from what I've read, GPs and Endo's mostly stick slavishly to this rule! Do you have experience of this?

  • Hi, sorry I've been so long in replying. You must get the bloods done as near to 8 am as possible no later than 9 am. Also don't take your levo until after the test. There must be at least 24 hours between your last dose and your blood test. If you are feeling better then your tsh may not have moved much but your t3 will be rising because that is the active hormone. You could try a trial yourself by just taking more and tell your endo what you have done. Good luck and let us know what happens.

    Jo xx

  • Stourie Thanks for your advice. Unfortunately my NHS appointment is booked for mid-afternoon. After: (1) Levo, (2) Breakfast and (3) Lunch! :( Will it really make all that much difference to the TSH result? I'm worried about increasing the Levo on my own (and my GP doesn't want me to even increase it on a "trial basis". I did ask him).

    I have also been having a few heart issues, with it beating very fast and strong from time to time, usually at bed time. I think I have identified a cause for this though - sugary foods in an evening (Quality Street being the suspected culprit last night! :/ ) Has anyone else had this?

  • Under medication can cause the heart to beat rapidly or slowly. So can over but you certainly aren't over. Tell them at the appointment that you don't want your bloods done at the afternoon appointment. The tsh lowers as the day goes on. Why don't you get bloods done at your doctors a few days before and they can look the results up. If you upped the levo yourself you could always drop it again if you didn't feel good. I once took a double dose and worried myself sick but nothing happened. Why don't you half a tablet and try that.

    Jo xx

  • My GP surgery not very obliging - don't think I can ask any "favours" after committing the sin of politely asking for copies of my last blood test results - Receptionist has been very suspicious, and treated me like some kind of troublemaker, since then! I will go with your first suggestion - delay, and go back next morning. Thanks!

  • It is absolutely nothing to do with the receptionist and she has to obey the law. Good luck.

    Jo xx

You may also like...